Before assuming that an elderly loved one has dementia, take a peek in the medication cabinet and bring these medications to the attention of the physician. As an RN with experience in geriatrics and long term care, (LTC), it is not uncommon for loved ones to express concern about behavioral changes in the senior. However, what many may not understand is that these changes can be caused by a variety of factors, including medications. Polypharmacy, drug interactions and even some of the side effects of these medications can be responsible for behaviors associated with dementia in some seniors.
The Problem With Polypharmacy
Polypharmacy, the use of multiple medications, which is seen quite frequently within the senior population, can easily be responsible for the signs and symptoms of dementia. Not only can these medications interact, but this can also magnify side effects. Even if the senior has not recently added a new medication, this does not mean that medications are not to blame. In some cases, the dosage or timing may even be responsible. This may be especially so if the dosage needs decreased. The more medications that the senior takes, the more likely it is that these problems can occur.
Common Side Effects
Altered mental status, such as confusion or even psychosis are common side effects of some medications. Although these side effects may be rare, our bodies change as we age. This means that medications are excreted more slowly by the body. A buildup of one or more of these drugs that can cause these side effects may be to blame. These medications are not limited to psychoactive drugs despite common notions. Changes in behaviors may often be seen as a result of anesthesia and pain medications as well, for example.
Other Important Considerations
During my career, I have counseled several seniors and their families regarding medications and how they can cause some of the same symptoms that are closely related to dementia. Contrary to popular belief, making changes in the medications may not immediately resolve the issue and should not be attempted without seeking physician approval. This is often a process of trial and error, in which the physician may decrease dosages or eliminate medications that may no longer be needed. It is crucial that the caregiver provide an updated medication list with dosage and frequency. Changes in behavior and memory in the senior are not always related to dementia.